The transformation of toxic nodular goitre into autoimmune hyperthyroidism with development of thyrotropin receptor antibodies (TSHRAb) as effect of 131I therapy is rarely investigated.
The aim of the study is to present cases of patients with toxic nodular goitre who developed autoimmune hyperthyroidism after initial 131I dose, and results of treatment with second 131I dose or thyrostatics.
Four patients with toxic nodular goitre received therapeutic dose of 131I. Thyroid function was assessed by measuring FT3, FT4, TSH, TSHRAb levels.
Male aged 44 referred to 131I treatment (after 6 months) again due to hyperthyroidism. TSHRAb was increased to 3.3 U/l. Three months after administering second 131I dose, hypothyroidism was diagnosed (TSH 46.74 mIU/l) and substitute treatment was added.
Female aged 40 (TSHRAb <0.3 U/l before 131I): euthyroidism after 3 months of 131I therapy; recurrence of hyperthyroidism and an increase in TSHRAb to 5.8 U/l after another 3 months. After administering thyrostatics for 6 months, euthyroidism was achieved. TSHRAb decreased to 0.9 U/l.
Female aged 57 (TSHRAb <0.3 U/l before 131I): increase in FT3, FT4 and TSHRAb to 5.8 U/l after 3 months of 131I therapy. After administering thyrostatics for 3 months, euthyroidism was achieved. TSHRAb decreased to <0.03 U/l.
Female aged 53 (TSHRAb < 0.3 U/l), after 3 months of 131I therapy, thyroid function tended to be normal (TSH=0.34 mIU/l); after 6 months there was recurrence of hyperthyroidism with increase of TSHRAb to 1.9 and to 4.0 U/l after another 3 months. When patient was treated with thyrostatics, her thyroid function tended to be normal.
Conclusion: Although insignificant number of patients makes it impossible to analyse results of treatment of autoimmune hyperthyroidism (second 131I dose versus thyrosatics), it seems that treating patients with thyrostatics before administering possible second dose of radioiodine is justified.
30 Apr - 04 May 2011
European Society of Endocrinology